Commentary on 2 Cases of Takotsubo Cardiomyopathy Involving Psychotropic MedicationVERDUIN, MARCIA L. MDJournal of Psychiatric Practice®: May 2016 - Volume 22 - Issue 3 - p 239–240 doi: 10.1097/PRA.0000000000000153 Clinical Case Discussion Abstract Author Information Takotsubo cardiomyopathy, also known as Takotsubo syndrome (TTS), is a cardiac syndrome first described in Japan in 1990 that typically follows an acute physical or psychiatric stressor, hence its association with the terms “broken heart syndrome” and stress cardiomyopathy. Although it is relatively rare, occurring in only 0.02% of the general population and roughly 2% of patients with acute coronary syndrome, neurological or psychiatric disorders are present in over 50% of affected individuals. One of the major hypotheses regarding the pathophysiology of TTS involves a catecholamine surge, from stress directly, or in some cases from psychiatric medication used to relieve distress. Given the association of TTS with acute stress and psychiatric illness, psychiatrists may be involved in the care of patients with TTS either at the initial presentation of the condition or following recovery. The case reports presented in this issue exemplify these 2 scenarios: one case involves the development of TTS during treatment with atomoxetine, and the other case involves treatment of depression in a patient after recovery from TTS, as well as a TTS recurrence during treatment with fluoxetine. VERDUIN: Associate Dean for Students, Professor of Psychiatry, Department of Medical Education, College of Medicine, University of Central Florida, Orlando, FL The author declares no conflicts of interest. Please send correspondence to: Marcia L. Verduin, MD, Department of Medical Education, College of Medicine, University of Central Florida, Health Sciences Campus at Lake Nona, 6850 Lake Nona Blvd, Suite 115, Orlando, FL 32827 (e-mail: firstname.lastname@example.org). Copyright © 2016 Wolters Kluwer Health, Inc. All rights reserved.